Ethical Decision Making An Unconscious Patient with a DNR Tattoo
DNR Tattoos Have Been The Subject Of Debates Given The Ethical Considerations Of Patient Wishes Versus The Need To Always Save A Life. This Essay Will Introduce Readers To The Legal And Ethical Principles Of Patient Autonomy As Well As The Consenting Process In The Context Of Scenarios Such As Types Of Consents, Capacity Determination, Communication, And Liability Risks. If You Need Help With The Same, Kindly Proceed With Placing Your Order.
Write a 1,250-1,500 word paper in which you explore decision making methods that can be used to resolve an ethical dilemma using the scenario provided in the assigned reading, \”An Unconscious Patient With a DNR Tattoo.\” Describe how to use the principles of ethical decision making (reviewed in this topic) to help resolve this ethical dilemma. Address the scenario to generate your conclusions about how you would proceed.
- What are the dimensions of the ethical dilemma?
- What are the potential organizational policies to which you will refer?
- Apply the four core health care ethical principles and the process of ethical decision making in formulating your assistance to the clinical staff.
- Prepare this assignment according to the guidelines found in the APA Style Guide, located in the Student Success Center. An abstract is not required.
To the Editor: We present the case of a person whose presumed code-status preference led him to tattoo “Do Not Resuscitate” on his chest. Paramedics brought an unconscious 70-year-old man with a history of chronic obstructive pulmonary disease, diabetes mellitus, and atrial ﬁbrillation to the emergency department, where he was found to have an elevated blood alcohol level. The staff of the medical intensive care unit evaluated him several hours later when hypotension and an anion gap metabolic acidosis with a pH of 6.81 developed.
His anterior chest had a tattoo that read “Do Not Resuscitate,” accompanied by his presumed signature (Fig. 1). Because he presented without identiﬁcation or family, the social work department was called to assist in contacting next of kin.
All efforts at treating reversible causes of his decreased level of consciousness failed to produce a mental status adequate for discussing goals of care. We initially decided not to honor the tattoo, invoking the principle of not choosing an irreversible path when faced with uncertainty.
This decision left us conﬂicted owing to the patient’s extraordinary effort to make his presumed advance directive known; therefore, an ethics consultation was requested. He was placed on empirical antibiotics, received intravenous ﬂuid resuscitation and vasopressors, and was treated with bilevel positive airway pressure.
After reviewing the patient’s case, the ethics consultants advised us to honor the patient’s do not resuscitate (DNR) tattoo. They suggested that it was most reasonable to infer that the tattoo expressed an authentic preference, that what might be seen as caution could also be seen as standing on ceremony, and that the law is sometimes not nimble enough to support patient-centered care and respect for patients’ best interests. A DNR order was written.
Subsequently, the social work department obtained a copy of his Florida Department of Health “out-of-hospital” DNR order, which was consistent with the tattoo. The patient’s clinical status deteriorated throughout the night, and he died without undergoing cardiopulmonary respiration or advanced airway management.
This patient’s tattooed DNR request produced more confusion than clarity, given concerns about its legality and likely unfounded beliefs that tattoos might represent permanent reminders of regretted decisions made while the person was intoxicated. We were relieved to ﬁnd his written DNR request, especially because a review of the literature identiﬁed a case report of a person whose DNR tattoo did not reﬂect his current wishes.
Despite the well-known diﬃculties that patients have in making their end-of-life wishes known, this case report neither supports nor opposes the use of tattoos to express end-of-life wishes when the person is incapacitated.
Gregory E. Holt, M.D., Ph.D. Bianca Sarmento, M.D.
Daniel Kett, M.D.
Kenneth W. Goodman, Ph.D. University of Miami
Disclosure forms provided by the authors are available with the full text of this letter at NEJM.org.
1. Lande RG, Bahroo BA, Soumoff A. United States military service members and their tattoos: a descriptive study. Mil Med 2013; 178: 921-5.
2. Cooper L, Aronowitz P. DNR tattoos: a cautionary tale. J Gen Intern Med 2012; 27: 1383. Ethical Decision Making An Unconscious Patient with a DNR Tattoo
3. Kaldjian LC, Erekson ZD, Haberle TH, et al. Code status discussions and goals of care among hospitalized adults. J Med Ethics 2009; 35: 338-42.
4. Yung VY, Walling AM, Min L, Wenger NS, Ganz DA. Documentation of advance care planning for community-dwelling elders. J Palliat Med 2010; 13: 861-7.
5. Teno J, Lynn J, Wenger N, et al. Advance directives for seriously ill hospitalized patients: effectiveness with the patient self-determination act and the SUPPORT intervention. J Am Geriatr Soc 1997; 45: 500. DOI: 10.1056/NEJMc1713344
Emicizumab Prophylaxis In Hemophilia A With Inhibitors
To the Editor: In the trial of emicizumab prophylaxis in hemophilia A with inhibitors, Oldenburg et al. (Aug. 31 issue)1 report the occurrence of thrombotic microangiopathy (TMA) in three patients receiving concurrent therapy with the bypassing agent activated prothrombin complex concentrate (FEIBA, Shire) for breakthrough bleeding.
(Two of these patients also received the bypassing agent recombinant activated factor VII [factor VIIa], but no events occurred after treatment with recombinant factor VIIa alone.). Acknowledging “scant” evidence, the authors conclude that events of TMA were associated with “high cumulative doses” of activated prothrombin complex concentrate and that associated “toxic effects” may limit the usefulness of combination therapy.
No events of TMA were observed during trials of FEIBA prophylaxis, 2,3 were reported during more than 40 years of real-world experience (Shire internal data), or resulted from the combined sequential use of FEIBA and recombinant factor VIIa for severe refractory bleeding. We surmise that the risk of TMA arises from new interactions between emicizumab and FEIBA.
Only FEIBA and recombinant factor VIIa are approved for the management of acute bleeding in hemophilia A with inhibitors, and the response to bypassing therapy is often unpredictable and variable, as evidenced by the fatal bleeding that occurred in an emicizumab-treated patient after 11 doses of recombinant factor VIIa.1 Research is needed to elucidate the risk of TMA and to develop and validate strategies to treat inevitable events of breakthrough bleeding.
Louis M. Aledort, M.D.
Icahn School of Medicine New York, NY
louis .aledort@ mountsinai.org
Bruce M. Ewenstein, M.D., Ph.D.
Dr. Aledort reports serving on the data and safety monitoring board of Baxalta (now part of Shire) and receiving consultancy fees and honoraria from Baxalta; and Dr. Ewenstein, being a full-time employee of Shire. No other potential conﬂict of interest relevant to this letter was reported.
1. Oldenburg J, Mahlangu JN, Kim B, et al. Emicizumab prophylaxis in hemophilia A with inhibitors. N Engl J Med 2017; 377: 809-18.
2. Leissinger C, Gringeri A, Antmen B, et al. Anti-inhibitor coagulant complex prophylaxis in hemophilia with inhibitors. N Engl J Med 2011; 365: 1684-92.
3. Antunes SV, Tangada S, Stasyshyn O, et al. Randomized comparison of prophylaxis and on-demand regimens with FEIBA NF in the treatment of hemophilia A and B with inhibitors. Hemophilia 2014; 20: 65-72. Ethical Decision Making An Unconscious Patient with a DNR Tattoo
4. Schneiderman J, Rubin E, Nugent DJ, Young G. Sequential therapy with activated prothrombin complex concentrates and recombinant FVIIa in patients with severe hemophilia and inhibitors:update of our previous experience. Hemophilia 2007; 13: 244-8. DOI: 10.1056/NEJMc1712683.